Iowa, 2020

Winter Storm and Heavy Snow in Iowa, December 29, 2020

December 29, 2020 · NWS DMX · 16 events in 16 counties and zones

A shortwave trough ejected east out of the base of a longwave western US trough, lifting across the southern plains and into Iowa. Strong frontogenesis led to a band of heavy snow on the leading edge of the system on the morning of the 29th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave trough ejected east out of the base of a longwave western US trough, lifting across the southern plains and into Iowa. Strong frontogenesis led to a band of heavy snow on the leading edge of the system on the morning of the 29th. A secondary surge of moisture lifted into the area later in the day thanks to a strong 70 knot low level jet. Precipitation began initially as sleet and freezing rain across southern Iowa with a deep warm inversion above the surface, but by midday precipitation transitioned over to all snow. Snow rates exceeded 1+ inches per hour at times through the afternoon and early evening before tapering off later that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 29, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 29, 5:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
532 AM CST Tue Dec 29 2020

.DISCUSSION.../Today through Monday/
Issued at 418 AM CST Tue Dec 29 2020

A strong region of frontogenesis/theta-e advection has led to the
development of a leading band of snow over east central Nebraska and
moving into far southwest Iowa. This band will lift northeast
through the remainder of the morning and will help saturate the dry
profiles below 9 kft and eventually will lead to some accumulating
snow and slick conditions this morning.

A stronger and deeper surge of moisture is lifting north from the
Gulf of Mexico. An area of convective precipitation has developed
over southeast Kansas and northern Oklahoma as a result. This
moisture will race north this morning as the low level jet increases
to near 70 kts. This moisture will reach southern Iowa by late
morning and the Des Moines metro by early to mid afternoon and
Waterloo by mid to late afternoon. The combination of strong theta-e
advection and strong speed convergence ahead of the low level jet
max in addition to steepening mid-level lapse rates, could all
result in convective snow over parts of central Iowa. Southern Iowa
will have a switch over to sleet and freezing rain as the arrival of
the warm nose aloft. Due to the potential impacts of the wintry mix,
have added the remaining 3 counties over the south to the Winter
Storm Warning where 1 to 4 inches of snow, 0.1 to 0.2 tenths of ice
and one quarter inch of sleet are all possible. A very heavy band of
snow may occur just north of the warm nose and closest to the
convective elements. Could have a period of thunder snow in this
area which could also increase snow amounts. At this time, a several
hour period of 1 to 2 inch snowfall rates are expected to occur
mainly between the Highway 20 and Interstate 80 corridor and
generally along and east of Interstate 35. Lesser snow amounts are
expected over northern Iowa but still in the 2 to 5 inch range.
Finally southeast wind of 15 to 20 mph with higher gusts will cause
some blowing and drifting of snow. At this time, significant travel
impacts over the Des Moines metro are expected from 2-6 pm.

Overnight, mid-level drying with the passage of an upper level short
wave may lead to a loss of ice introduction over central and
northern Iowa which would switch the precipitation type to freezing
drizzle. Some ice accumulations could occur and further complicate
travel.

High pressure will arrive on Wednesday and will bring some sunshine
to the state. Temperatures will remain cool with highs in the 20s
central and north to the low 30s southeast. Thursday will be a bit
cooler but still dry.

Another significant winter storm may impact Iowa by New Years Day as
an upper low lifts north and will bring another surge of Gulf
moisture with it. This system may bring another band of moderate or
higher snowfall along with a wintry mix or period of icing. Won't
get too specific with this system this morning with the current
ongoing situation to focus on plus these closed upper low system's
tracks are difficult to nail down the exact path even 2 to 3 days
out. That said, this does look like another significant travel
impact system with headlines expected.

Beyond New Years Day, a warming trend is expected with a period of
above freezing temperatures likely along with mostly dry weather
into early next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 530 AM CST Tue Dec 29 2020

Conditions will quickly deteriorate this morning and into the
afternoon as a winter storm moves into Iowa. A prolonged period of
IFR or lower conditions are expected during there period as snow
impacts northern Iowa and a wintry mix across the south. The
precipitation will gradually end towards 06z and cigs may begin to
improve towards the very end of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 6 AM CST
Wednesday for IAZ017-025>028-034>039-044>050-057>062-070>075-
081>086-092>097.

Winter Weather Advisory from 9 AM this morning to 6 AM CST
Wednesday for IAZ004>007-015-016-023-024-033.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Dec 29, 4:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
452 AM CST Tue Dec 29 2020

IAZ017-025>028-034>039-044>050-057>062-070>073-301100-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-
452 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An impactful winter storm is expected to move through Iowa
today and tonight. Moderate to heavy snows will occur over much
of central to northern Iowa followed by periods of wintry mix
including light freezing rain this evening. A Winter Storm Warning
is in effect for the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional snow is expected late Thursday night into the day on
Friday. Details on accumulation will be determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snow reports are
always appreciated.

IAZ004>007-015-016-023-024-033-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-
452 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An impactful winter storm is expected to move through Iowa
today and tonight. Moderate snow will occur over much of northern
Iowa followed by a light wintry mix this evening. A Winter Weather
Advisory is in effect for the area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional snow is expected late Thursday night into the day on
Friday. Details on accumulation will be determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snow reports are
always appreciated.

IAZ074-075-081>086-092>097-301100-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
452 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An impactful winter storm is expected to move through Iowa
today and tonight. Moderate snow will occur over much of southern
Iowa followed by periods of wintry mix including freezing rain
this evening. A Winter Storm Warning is in effect for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional snow is expected late Thursday night into the day on
Friday. Details on accumulation will be determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snow reports are
always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Dallas

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
December 29, 6:00 AM CST to 7:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
December 29, 6:00 AM CST to 7:00 PM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
December 29, 6:00 AM CST to 5:00 PM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
December 29, 8:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
December 29, 8:00 AM CST to 5:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
December 29, 8:00 AM CST to 6:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
December 29, 8:00 AM CST to 7:00 PM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
December 29, 8:00 AM CST to 7:00 PM CST
Where
Mahaska forecast zone
Reported by
Public
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
December 29, 9:00 AM CST to 7:00 PM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
December 29, 9:00 AM CST to 7:00 PM CST
Where
Marshall forecast zone
Reported by
Public
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931991, 932009, 932010, 932011, 932012, 932013, 932014, 933614, 933617, 931990, 932005, 932006, 932007, 933618, 932008, 933607.